Jump to content
CrazyBoards.org

Recommended Posts

The last antipsychotic I took was ziprasidone. It had some nasty side-effects, including bringing my menstrual cycle to a grinding halt. That was ultimately the reason that I was taken off of it. My period returned, but it took nearly a year before it approached anything I could call "normal". Ironically, the gynecologist didn't seem to give a shit - the only person who was alarmed by it was my pdoc.

 

I'm working toward getting back on the medication bandwagon again, and I'm worried about premature ovarian failure. The health consequences of hormonal imbalances are farther reaching than sterility.

 

I'm not trying to side-step medication, which I legitimately need. I'm actually looking for reassurance. I know this is all stuff to discuss with the pdoc, once I can actually get in to see them, but I have had some bad experiences with pdocs being dismissive of my concerns regarding medication and side-effects. Unfortunately, not all of them are as well-informed about the side-effects and health consequences of certain medications as they really ought to be.

 

I'm 29 years old. I've been having night sweats lately, which is disconcerting, but my periods are regular. I don't have health insurance, so having my FSH levels tested right now isn't really feasible. I won't refuse medication over it, I'd just like to know if anybody else has experience with this.

Link to comment
Share on other sites

Changes to the menstrual cycle associated with antipsychotics are usually from hyperprolactinemia, which usually will not cause premature ovarian failure. If your gyno can't induce a period with Provera, then you've got problems, but a messed up cycle from meds is usually nothing a little hormonal birth control can't fix.

Link to comment
Share on other sites

Thank you. :) I'd read some scary stuff about risperdal and POF, although most of the cases of that seemed to have been the result of administering it to prepubescent or teenage patients. I'm aware of the link with hyperprolactinemia, which was why I wasn't completely freaking out. Unfortunately, I don't tolerate hormonal birth control very well, although that may change with the right cocktail of medications.

Link to comment
Share on other sites

Ultimately, there's not much wrong with having an irregular or absent period as long as your uterine lining gets expelled every 4-6 months or so. You may want to see a gyno who's well-versed in endocrinology, which is usually the gyno that works on infertility issues (check and make sure they take other patients who are not trying to conceive). Not everyone tolerates HBC well, especially with the crazies in the mix, but each birth control is different. Progesterone-only birth control, like Provera and the "mini-pill", are sometimes a lot better for people who don't respond well to synthetic estrogens, and they regulate your cycle in similar ways. 

 

Point being, there are lots of options, so if your period disappears on you again, maybe get a different gyno who can go over some options to keep your ladybits in order.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...